AARP - Going off Antidepressants
According to the American Psychiatric Association, antidepressants are one of three most commonly used drug classes in the U.S. with an average 13 percent of people age 12 and older using antidepressants.
When patients begin taking antidepressants, they are educated about the side effects of the medications as well as the details of their prescription. While conversation about side effects is plentiful, some mental health professionals worry that there are less conversations held about withdrawal that they may experience when they make the decision to quit the medication.
Psychiatrist Megan Schabbing, medical director of psychiatric emergency services at OhioHealth Riverside Methodist Hospital told AARP that there are many factors that can make you more or less likely to experience withdrawal — including the choice of medication.
She further explained, “As a class of drugs, selective serotonin reuptake inhibitors (SSRIs) are pretty likely to cause withdrawal in general, and they’re also typically our first-line treatment for depression,” she says. “Within that class, though, there are certain drugs that have a shorter half-life, meaning they stick around in your system for a shorter period of time, and those are more likely to cause withdrawal — sometimes even if you miss just a dose or two.”
In every case, each patient is different. “We know that some patients just have a harder time coming off medication,” Schabbing tells Jennifer Marquez of AARP. “It’s not something you can uncover with a lab test, but if your doctor has been treating you for a while, they should know you and what you’re likely to experience.”
Symptoms can occur in as little as a day or two after quitting an antidepressant. The symptoms for withdrawal can include:
- Insomnia or vivid dreams
- Flu-like symptoms, including achy muscles and chills
- Electric shock sensation
- Return of depression symptoms
Depression is a common term, according to Centers for Disease Control and Prevention, over 16 million U.S. adults had a major depressive episode in the last year. If you are diagnosed with depression, take the time to talk to your doctor about risks that go beyond just side effects – but the potential for withdrawal.
“Certain antidepressants have a side effect profile that causes cognitive impairment. You want to avoid that as you get older,” Schabbing told AARP. “You need to be really careful and ask, 'Which of these drugs is safer for people with my problems?’” Make sure to always consider other medications you are taking and how those will interact with a new antidepressant.
If you have frequent episodes of severe depression, then the benefit-risk calculus may favor staying on an antidepressant indefinitely, Schabbing told AARP. But even for patients who need the drugs long term, the dosage may need adjusting as kidney function naturally begins to slow over time. “In general, we do use lower doses in older people,” she says.
While some patients experience severe, long-term depression, others may just experience a rough month, year or couple of years. For those patients, Schabbing explained to AARP that it’s reasonable to reevaluate whether you still need antidepressants if you’ve been symptom-free for at least six months.
“Going on and off of medication becomes much more complicated as you get older, because you’re more likely to have other prescriptions or medical problems that can exacerbate withdrawal symptoms or side effects,” Schabbing told AARP. “Never try to stop or start or taper medication on your own.”
Bottom-line: Antidepressants should be carefully thought through between you and your doctor to keep your health and safety a priority.
To learn more about behavioral health, click here